Polyuric Hyponatremia: A Case of Salt Wasting
- Fluid, Electrolyte, Acid-Base Disorders: Clinical - II
November 04, 2023 | Location: Exhibit Hall, Pennsylvania Convention Center
Abstract Time: 10:00 AM - 12:00 PM
Category: Fluid, Electrolytes, and Acid-Base Disorders
- 1102 Fluid, Electrolyte, and Acid-Base Disorders: Clinical
- Urra, Manuel, University of Colorado Anschutz Medical Campus, Aurora, Colorado, United States
- Flood, Ryan P., University of Colorado Anschutz Medical Campus, Aurora, Colorado, United States
Renal salt wasting has been described in association with several chemotherapeutic agents, yet the diagnosis may prove elusive as the initial work up may reveal findings consistent with the much more common diagnosis of syndrome of inappropriate anti-diuretic hormone (SIADH). Here we described a case of renal salt wasting (RSW) associated with two chemotherapeutic agents and identify the key diagnostic features to differentiate RSW from SIADH.
A 29 male with Stage IV testicular rhabdomyosarcoma undergoing inpatient chemotherapy with Etoposide, Ifosfomide and Cisplatin developed acute hyponatremia with a serum sodium drop from 134mEq/L to 123mEq/L in under 48 hours. Urine studies revealed a urine sodium of 168mmol/L, urine potassium 18.8mmol/L, with a negative electrolyte free water clearance and a urine osmolality of 536mOsm/kg. Initial concern was raised for SIADH given inability to excrete free water, further supported by a diagnosis of active malignancy. Additional evaluation revealed that the patient was polyuric with a daily urinary volume of six liters. Additionally, he was hypotensive with evidence of volume depletion on exam. Urinary evaluation revealed normoglycemic glucosuria and aminoaciduria consistent with proximal tubular injury. The patient required 11 liters of hypertonic saline (HTS) to maintain his serum sodium at near normal levels over a two week course. With on-going supportive management, he was weaned off HTS and transitioned to salt tablets which eventually were discontinued as an outpatient upon completion of his chemotherapy.
RSW shares several features with SIADH but this case highlights key differentiators. SIADH is regarded as a state of impaired free water excretion and low urine volumes with maintained volume status resulting from augmented release of arginine vasopressin despite there being no appropriate physiologic stimulus. RSW also exhibits impaired free water excretion but is accompanied by high urine volumes as a defect in tubular sodium reabsorption drives solute diuresis, an accompanying drop in serum sodium and hypovolemia. Cisplatin and Ifosfamide have been noted to cause proximal tubule injury which can manifest as isolated renal salt wasting or in association with Fanconi's syndrome, as was seen in this patient. Urinary volume, concurrent medication use and assessment of volume status serve as important features in differentiating RSW from SIADH.